New York, 2023

Damaging Winds in New York, June 2, 2023

June 2, 2023 · NWS BGM · 3 events in 1 county or zone

Isolated thunderstorms developed east of I-81 in Central New York as a weak disturbance moved through. There was enough instability to support a couple of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated thunderstorms developed east of I-81 in Central New York as a weak disturbance moved through. There was enough instability to support a couple of severe storms. The main hazard with these storms was the strong wind gusts. A few of reports noted that trees and wires were knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 2, 1:29 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 2, 1:29 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
229 PM EDT Fri Jun 2 2023

.SYNOPSIS...
A backdoor cold front will bring chances for showers and
thunderstorms this afternoon through Saturday morning. Cooler
temperatures are then expected across the area this weekend and
into the first half of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

225 PM Update...

Showers and thunderstorms have kicked off this afternoon across
the eastern forecast area with a weak 500 mb shortwave pushing
into the area. SPC meso analysis is showing some decent
instability with 1000 to 1500 J/kg of MLCAPE and also around
1000 J/kg of DCAPE. Further west...a strong cap is in place with
plenty of dry air aloft, so at this time thinking any
thunderstorm activity will remain east of the I81 corridor.
Forecast soundings are also showing steep low level lapse rates
below the LCL and dry mid and upper levels, so it remains favorable
conditions for a some storms this afternoon to produce dry
microburst and severe thunderstorm warning or two may be needed,
so have added enhanced wording for gusty winds to the forecast.

Most of the showers and thunderstorms dissipate late this
evening/tonight with the loss of day time heating. tomorrow
morning. Have lowered the chance for rain showers and isolated
thunderstorms tomorrow, as a stronger push of cooler and drier
air out of the northeast is expected as the backdoor cold front
moves in. Have kept PoPs at or under 30 percent, but it is
looking more and more likely that most of the area will remain mostly
dry.

Temperatures behind the front will be much cooler for tomorrow
and especially for tomorrow night. Highs will top out in the
upper 70s and overnight low will dip into the 40s across much of
the area.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Things are looking dry Sunday across the CWA with just a few
patchy clouds as the area falls in between an upper- level ridge
off to the west and an upper-level low toward the New England
coast centered near Cape Cod. This will result in a relatively
cool, dry northerly flow. Surface low pressure develops off the
New England coast Monday before lifting northeastward Monday
night off the coast of Nova Scotia. Meanwhile, during the day
Monday a weakening cold front will drop in from the north, but
shower chances look pretty low with the dry air in place. High
temperatures Sunday are expected to be within a few degrees of
70 before it turns chilly later Sunday night into early Monday
morning with most places falling back into the 40s. Highs Monday
afternoon again will be close to 70 degrees.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

Another upper-level low will drop southward out of eastern Canada
and cut off over the Northeast keeping the overall weather pattern
pretty stagnant for much of the rest of the week. This low will
slowly meander over the region before it lifts to the northeast
toward Atlantic Canada later on in the week. Heights will
remain pretty low aloft keeping relatively cool temperatures in
place. Highs Tuesday through Thursday will be in the 60s to
lower 70s and it will remain chilly for the overnight hours in
the 40s and 50s. Shower activity will remain spotty Tuesday
through Thursday and rainfall amounts will be light on any given
day, but by the end of the week some spots may be lucky enough
to receive a quarter to perhaps close to a half an inch of rain
if multiple showers pop up over any given location.

Upper energy crossing the area Thursday night or Friday may try to
produce a pop up shower Friday, but most places do seem to stay dry.
Temperatures will start to moderate a bit come Friday afternoon.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure is moving east today with a backdoor cold front
moving in this evening. Isolated to scattered showers and
thunderstorms are expected through this evening generally east
of the I81 Corridor. KAVP will have the best chance to see any
thunderstorms, but confidence is too low to put into the
forecast at this time.

Tonight, winds become northeasterly as a cold front moves in
with cigs falling to MVFR. Some forecast soundings show that the
higher elevated terminals like BGM and ITH could get close to
IFR cigs early tomorrow morning after the cold front passes, but
more likely that MVFR ceilings will exists through the morning
hours before lifting early tomorrow afternoon.

Outlook...

Saturday through Tuesday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...DK/MPK
LONG TERM...DK/MPK
AVIATION...MPK
Hazardous weather outlook, Jun 1, 1:37 PM EST, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
237 PM EDT Thu Jun 1 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
237 PM EDT Thu Jun 1 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 12:30 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT Fri Jun 2 2023

NYZ057-062-021800-
Sullivan NY-Delaware NY-
130 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of south central
Delaware and north central Sullivan Counties through 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Margaretville, or 16 miles southeast of Delhi, moving south at 35
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parksville, Hazel, Livingston Manor, Willowemoc, Roscoe, Dunraven,
Shandelee, Waneta Lake, Anderson and Little Pond Campground.

This includes the following highway exits...
 Interstate 86/Route 17 between 94 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 7496 4214 7476 4213 7469 4206 7468
      4202 7478 4197 7467 4181 7466
TIME...MOT...LOC 1730Z 014DEG 29KT 4208 7475

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 2, 12:54 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
154 PM EDT Fri Jun 2 2023

NYZ046-021830-
Otsego NY-
154 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northeastern Otsego
County through 230 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ames, or 7 miles southwest of Canajoharie, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Cherry Valley, Salt Springville, Glimmerglass State Park
and East Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 7465 4275 7492 4290 7487 4289 7483
      4287 7478 4283 7465 4277 7467
TIME...MOT...LOC 1754Z 011DEG 16KT 4283 7468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 2, 1:04 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
204 PM EDT Fri Jun 2 2023

NYZ062-021830-
Sullivan NY-
204 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of north central
Sullivan County through 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willowemoc, or near Liberty, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fallsburg, Liberty, Neversink, South Fallsburg, Parksville, Swan
Lake, Harris, Loch Sheldrake, Hurleyville and Willowemoc.

This includes the following highway exits...
 Interstate 86/Route 17 between 99 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 7482 4199 7472 4197 7467 4194 7460
      4170 7460
TIME...MOT...LOC 1804Z 007DEG 22KT 4187 7468

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 2, 1:19 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Fri Jun 2 2023

NYZ057-062-021845-
Sullivan NY-Delaware NY-
219 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of south central
Delaware and northwestern Sullivan Counties through 245 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, or 13 miles northwest of Liberty, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockland, Fremont, White Sulphur Springs, Livingston Manor, Roscoe,
Hazel, Callicoon Center, Shandelee, Waneta Lake and Joscelyn.

This includes the following highway exits...
 Interstate 86/Route 17 between 94 and 96A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4181 7507 4203 7493 4202 7484 4178 7479
TIME...MOT...LOC 1819Z 007DEG 21KT 4196 7490

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 2, 1:28 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
228 PM EDT Fri Jun 2 2023

NYZ062-021900-
Sullivan NY-
228 PM EDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of central Sullivan
County through 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grahamsville to Swan Lake. Movement was
southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Woodridge, Swan Lake, Loch Sheldrake and Hurleyville.

This includes the following highway exits...
 Interstate 86/Route 17 between 100 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 7500 4178 7484 4186 7446 4175 7457
      4167 7444
TIME...MOT...LOC 1827Z 026DEG 16KT 4182 7457 4172 7480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Jun 2, 1:30 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
230 PM EDT Fri Jun 2 2023

NYZ057-062-021900-
Sullivan NY-Delaware NY-
230 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of south central
Delaware and northern Sullivan Counties through 300 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Downsville, or 13 miles south of Delhi, moving south at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waneta Lake, Lewbeach, Russell Brook Campsite, Beaverkill Campground
and Wolf Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4194 7477 4199 7502 4218 7490 4216 7480
TIME...MOT...LOC 1830Z 013DEG 14KT 4208 7485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BTL

The radar

The Albany radar (KENX), 55 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
June 2, 1:32 PM EST
Where
Otsego County, 1.47 mi SSE of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.560, -74.740

Strong thunderstorms winds knocked down a tree onto a roadway.

Thunderstorm Wind, Otsego

When
June 2, 3:26 PM EST
Where
Otsego County, 2.95 mi NNW of Otego
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.440, -75.200

Strong thunderstorms winds knocked down a tree onto a roadway.

Thunderstorm Wind, Otsego

When
June 2, 4:40 PM EST
Where
Otsego County, 0.52 mi NE of New Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.585, -75.172

Strong thunderstorms winds knocked down a tree and wires along County Highway 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094852, 1094853, 1094854.